LETTERS TO THE EDITOR
|Year : 2022 | Volume
| Issue : 3 | Page : 513-514
Neuromyotonia: A sequel to indigenous medication
Laxmi Khanna1, Chandrashekar Agrawal2, Mandaville Gourie-Devi1, Ankkita S Bhandari1
1 Department of Neurophysiology, Sir Ganga Ram Hospital, New Delhi, India
2 Department of Neurology, Sir Ganga Ram Hospital, New Delhi, India
|Date of Submission||01-Aug-2021|
|Date of Acceptance||03-Oct-2021|
|Date of Web Publication||25-Jun-2022|
Consultant Neurologist and Neurophysiologist, Chairperson, Department of Neurophysiology, Sir Ganga Ram Hospital, New Delhi - 110 060
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Khanna L, Agrawal C, Gourie-Devi M, Bhandari AS. Neuromyotonia: A sequel to indigenous medication. Ann Indian Acad Neurol 2022;25:513-4
Mercury toxicity-induced neuromyotonia is reported in India following the rampant use of indigenous medicines for neurological illnesses. Mercury poisoning is associated with CASPR2 antibody-positive neuromyotonia, myokymia, sensory and autonomic dysfunction. This case illustrates the importance of suspecting and diagnosing mercury intoxication in cases of peripheral nerve hyperexcitability with life-threatening complications.
A 40-year-old man, nonsmoker presented with tremulousness and shaking of legs two weeks after taking an over-the-counter health care product from indigenous medicine. A week later, there was burning, tingling, and weakness of both legs causing him to walk with his knees flexed. There were mood swings, irritability, and depression. He had symptoms of autonomic dysfunction with constipation, profuse sweating, palpitation, urinary urgency, and restlessness. As time progressed, he experienced intractable, excruciating, unbearable pain, stiffness of legs, cramps, and writhing movements of leg muscles. His sleep was interrupted by painful cramps of the body and legs, frequent awakenings, night sweats, and urinary symptoms. Clinical examination revealed a middle-aged man who had constant involuntary movements of the muscles of the thighs and calves causing him much discomfort. His skin was cold and clammy with a maculopapular erythematous and blanching rash on the chest. There was an erythematous scaling rash over both hands [Figure 1]a. He was apathetic, irritable, and depressed but he was oriented to time, place, and person. Cranial nerves and cerebellar system examination were normal. There was no focal wasting and tone was normal in all four limbs. There were constant twitching and fasciculations over the arms, thighs, and calves of both legs [Video 1] [Additional file 1] . Primary sensory modalities, posterior column sensation, and joint position sense were normal. Deep tendon reflexes were brisk and planters were flexor. There was no peripheral nerve thickening or neurocutaneous markers. Routine blood and urine examination were normal except for low serum sodium levels which were corrected. FT3, FT4, Thyroid-stimulating hormone, and thyroid antibody levels were normal. CSF was clear, cells 20 [100% lymphocytes], protein 46.80 mg/dl [normal 20 – 40 mg/dl], sugar 58.00 mg/dl [corresponding blood sugar was 110 mg/dl]. Blood and urine mercury levels were 40.94 μg/l [normal <10 μg/l]. Paraneoplastic screen and serology for herpes virus, cytomegalovirus, Lyme disease were negative. Motor and Sensory nerve conduction study were normal.
|Figure 1: (a) Maculo-papular erythematous and blanching rash on the chest. Erythematous scaling rash over both hands. (b) EMG: Continuous spontaneous muscle fiber activity with doublets. (c) EMG: Neuromyotonia with high irregular intra-burst frequency and large burst duration. (d) EMG: Neuromyotonia with a large burst duration|
Click here to view
EMG was characterized by continuous spontaneous muscle fiber activity with doublets [Figure 1]b and a high irregular intra-burst frequency and large burst duration. [Figure 1]c and [Figure 1]d. FDG PET – CT of the brain was normal. The patient had elevated CASPR2 antibody levels [VGKC type] in serum and cerebrospinal fluid. Based on the history, clinical characteristics, EMG findings, positive CASPR2 antibody levels, elevated serum, and urinary mercury levels, a diagnosis of neuromyotonia triggered by indigenous drug intake was made. The medication was discontinued, six plasma exchanges were given followed by intravenous immunoglobulin, oxcarbazepine, and phenytoin. He responded to treatment and was discharged a month later.
Morvan's Syndrome, described in 1980, consists of a constellation of symptoms characterized by a sleep disorder, delirium, continuous muscle fiber activity, and autonomic dysfunction., Antibodies against contactin-associated protein 2 bind to the brain and the peripheral nerve axon causing neuropsychiatric features, neuropathic pain, neuromyotonia, and autonomic dysfunction. Central nervous system involvement is heralded by subtle behavioral changes, agitation, confusion, insomnia, and seizures. Peripheral nervous system involvement presents with a sensory-motor demyelinating or axonal polyneuropathy while autonomic nervous system involvement presents with sweating, palpitation, constipation, itching, urinary incontinence, and fatigue. Neuronal hyperexcitability with the ephaptic transmission of neuronal signals along the peripheral nerves progresses to constant muscle twitching, cramps, paresthesias, weakness, and stiffness.
Neuromyotonia is immune-mediated and triggered by neoplasms, thymomas, lymphomas, insecticides, or heavy metals like gold or mercury in indigenous medication. Siddha medicines containing heavy metals trigger an autoimmune response with positive VGKC – CASPR 2 antibodies. Mercury is used in the liquid form, as red sulfide, perchloride, subchloride, or the red-oxide of mercury. Mercury poisoning can manifest in multifarious ways with direct neurotoxicity of peripheral nerve terminals, autoimmunity against ion channels, motor nerve hyperexcitability, continuous muscle fiber hyperactivity, and encephalopathy. Antibodies to VGKC result in the inadequate opening of the potassium channels, poor repolarization, and prolonged opening of the Voltage-gated Calcium channels resulting in excessive calcium entry in the nerve terminal, excess acetylcholine quanta, and continuous muscle fiber activity., These symptoms are reversible on stopping the offending agent.
EMG findings pathognomic of this condition are continuous muscle fiber activity with doublets, triplets, or multiplets with a high intra-burst frequency, large burst duration, and waning character of the amplitude of the discharges [Figure 1]b,[Figure 1]c,[Figure 1]d. Treatment includes the use of plasma exchange and intravenous immunoglobulins to reduce the antibody levels and membrane-stabilizing agents like carbamazepine to reduce neuronal hyperexcitability. This case highlights the importance of asking history of indigenous medicine intake in patients presenting with neuromyotonia. It brings home the message that proper regulations regarding heavy metal compositions in alternative medicines like Siddha should be implemented by drug regulatory agencies.
Consent for publication
The patient has given his informed consent prior to submitting this manuscript. Patient consent form attached.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Sarosh RI, Alexander S, Waters P, Kleopa KA, Pettingill P, Zuliani L, et al
. Antibodies to Kv1 potassium channel-complex proteins leucine-rich, glioma inactivated 1 protein and contactin-associated protein-2 in limbic encephalitis, Morvan's syndrome and acquired neuromyotonia. Brain 2010;133:2734-48.
Panagariya A, Kumar H, Mathew V, Sharma B. Neuromyotonia: Clinical profile of twenty cases from northwest India. Neurol India 2006;54:382-6.
] [Full text]
Mohanakannan S, Soumini RP, Velaudham S, Jeyaraj M, Arunan S. A case of Morvan's syndrome associated with heavy metal poisoning after ayurvedic drug intake. J Neurosci Rural Pract 2018;9:431-3.
Gnanashanmugam G, Balakrishnan R, Somasundaram SP, Parimalam N, Pranesh MB. Mercury toxicity following unauthorised siddha medicine intake – A mimicker of acquired neuromyotonia – Report of 32 cases. Ann Indian Acad Neurol 2018;21:49-56.
] [Full text]
Lynch E, Braithwaite R. A review of the clinical and toxicological aspects of traditional [herbal] medicines adulterated with heavy metals. Expert Opinion Drug Saf 2005;4:769-78.
Hart IK. Aquired Neuromyotonia A new antibody mediated potassium channelopathy. Am J Med Sci 2000;319:209-16.